advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Beaverton, Oregon, USA:

I provide child care for a seven year old boy who was diagnosed with type 1 diabetes just before his second birthday. He is currently taking injections of Humalog and Lente to control his blood sugars. Are morning ketones, small to medium, likely to be present after blood sugars dip too low during the night followed by a rebound? His doctors refuse to consider the idea that he may be rebounding or experiencing the Dawn Phenomenon and insist we just continue giving him more insulin. The more we give him, the worse he gets. Here are his numbers for last night, which are pretty typical:

3 units Lente given with dinner:

  • 8:00 114 mg/dl [6.3 mmol/L], followed by a snack (a ring pop sucker)
  • 9:30 233 mg/dl [12.9 mmol/L]
  • 12:00 180 mg/dl [10.0 mmol/L]
  • 7:00am 349 mg/dl [19.4 mmol/L], with medium ketones

There are lots of times that he has blood sugars over 300 mg/dl [16.7 mmol/L] all day long and never has a trace of ketones, but in the mornings he can have them even with a good number, around 150 mg/dl [8.3 mmol/L], which is good for him, and we only know to check because he says his tummy hurts. He doesn't usually have them if he has a high number when he goes to bed, but we don't want him high all night.

Do you think he just doesn't have enough insulin as his doctors think, or might something else be going on? And, what's the deal with the ketones? He's just turning seven, weighs 46 pounds and gets between 12 and 15 units of insulin a day, depending on what he eats and how high his sugar levels are. His last A1c was 7.0. His doctors have quit returning calls and we are about at our wits end.

Answer:

It sounds like there needs to be a conference with parents and diabetes team to figure this out. On a twice a day Lente regimen, it is highly likely that the peak Lente effect occurs in the middle of the night and that is why most of us stopped using this regimen many years ago--switched to bedtime Lente or NPH or even to bedtime Lantus to try to avoid the nocturnal peaks. Getting a profile through the night for one or two nights in a row about every two to three hours would provide excellent information about what is occurring. I suspect that it is highly likely that there is middle of the night hypoglycemia, not waking him up, and then either rebounding the next morning, or more likely, justly running out of insulin by pre-breakfast. In either case, bedtime Lantus would help as would shifting the supper Lente to bedtime if one did not want to use Lantus. It is not normal to have so much pre-breakfast ketonuria without some major imbalance.

SB

DTQ-20040304145228
Original posting 8 Mar 2004
Posted to Daily Care and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.